Dr Rukshini Puvanendran1, Ms Mei Tuan Chua1
1KKH, Singhealth, Singapore
Background: Atypical femoral fractures (AFF) are an uncommon side-effect of anti-osteoporotic treatment with bisphosphonates (BP) and Denosumab.
Objectives: We report a case of incomplete AFF after bisphosphonate use.
Methods: 68-year-old woman with post-menopausal osteoporosis was treated with oral alendronate weekly with calcium and Vitamin D for 4 years. She complained of right thigh pain, aggravated by weight bearing. Xray revealed bilateral incomplete AFF. Advised rest. Alendronate was discontinued. Calcium and Vitamin D were continued. Patient was treated with teriperatide
Results: We discuss diagnosis and management of AFF.
Risk factors: Long term BP, corticosteroid and proton pump inhibitor (PPI) use, genu varus, bowed femur, contralateral AFF, collagen disease.
Prodromal symptoms: Persistent thigh or groin pain. Fracture occurs with minimal or no trauma.
Radiological findings: Non comminuted fractures with transverse or short oblique configuration at the sub trochanteric region or femoral shaft. Radiological features of incomplete fracture include: localised periosteal thickening in the lateral cortex and general thickening of the cortex. MRI/ CT scan/ bone scintigraphy may be needed for further evaluation of incomplete AFF.
Conclusions: High index of suspicion is needed. BP and Denosumab should be discontinued. Anabolic agents like teriperatide can be considered.